REPUBLIC, Mo. — This gazebo, nestled in the park in Republic is a place of gathering, where children and families play and enjoy life.
10-year old Abigail Caldwell used to be one of those children. The gazebo stands in her memory.
“So we built this as a place for people to come to and try to remember Abigail or even if you don’t know her, just know that this structure is more than just a structure this is her, said her mother, Amiee Caldwell.
Aimee Caldwell is a cardiac nurse. She said she took her daughter to the doctor last year because of a scalp infection. Abigail was prescribed Bactrim. Aimee says on day 18 of treatment…she developed a low-grade fever. She took her to urgent care and was told it was probably just viral.
“On Monday, I had a little mom/nurse intuition that thought maybe Bactrim had something to do with that and so I gave her pediatrician’s office a call and they responded with, “no” that’s not the way that Bactrim reaction presents and to continue taking it. ”
Abigail continued to get worse and was intubated on Mother’s Day 2018. She was flown to St. Louis where a team of doctors got involved. Her tests still turned up nothing.
“So, it’s kinda hard to treat something that you don’t know what it is. At each level, I asked about Bactrim to see if this could be something and with each time I was met with that they had never heard that that could be it.”
Abigail ended up coding, her heart stopped, they did CPR. They put her on what’s referred to as ECMO…the highest level of life support.
“The idea was to have her on that and give her time for whatever was in her that was causing this to either die off or to weaken enough that they could get a hold on it but on May 25th 20-18 she developed internal bleeding and we were given the choice to continue with very little hope and her father and I made the choice to withdraw treatment.”
Abigail lost her life 37 days after starting Bactrim. Her grieving father BJ Caldwell started googling ECMO. The life support Abigail was on. Some can live 2-weeks to a month on it. BJ found a young patient in Kansas City who survived with ECMO 189 days and even walked with it…she also, later passed. As he was reading her story…the girls’ ICU pediatrician at Children’s Mercy Hospital Kansas city pointed to clues that her symptoms may have been part of a severe allergic reaction to the common antibiotic, Bactrim.
“Her symptoms were kind of the same, you go from perfectly healthy and all the sudden lung problems I picked Abigail up from taekwondo on a Friday and on and then we’re in the ER, we’re in ICU on Wednesday.
Abigail’s parents reached out to the doctor in Kansas City. Now she, her medical records and autopsy are a part of a national study related to Bactrim. Dr. Jenna says there are 25 people in the nation who have contacted her…8 are part of her study Abigail is the 7th. The first five have been published. It’s suspected there are more…that will become a part of it.
“All the people who took Bactrim, all people who had hospitalizations or severe reactions. Most of them were people who had very severe respiratory failure, many of them did die,” said Dr. Jenna Miller, MD.
There is no cause of death but its highly suspected a negative reaction to Bactrim played a role.
Abigail’s family said they aren’t mad at anyone…they just want to make others aware of the reactions some are having.
Also, the experts studying the drug don’t want it banned and acknowledge it has done great things for patients for decades. They just want more research; they want to know if there are others out there who experienced such issues after taking Bactrim and they are also doing genetic testing on the survivors and those who didn’t survive. They hope that more doctors, those in ER and in general are aware of the possible symptoms of a negative reaction to the drug.